Topical Steroid Withdrawal Round 1

The summer of 2012 we decided to stop using all topical steroids on our 8 1/2 year old daughter.  The topical steroids were no longer working and our frustration was at an all time high.  Since the medical community was not listening to any of our concerns, we decided to stop all steroid usage and look for alternatives.

While waiting for an appointment with a holistic dermatologist we were using vaseline and only vaseline on my daughter’s skin.

She was at surf camp and she kept complaining that she was tired.  A few times I stayed at the beach while she was at camp.  Instead of playing with the group when they weren’t in the water, she kept coming over to me and laying on the blanket.  This was not like her at all.  She also asked for a sweatshirt and was wrapping herself in her towel.  Her skin did not look much worse than it had with the steroids at this point.

The following week her skin looked bright red after surf camp.  It looked like she had a sunburn.  My husband is of Jamaican descent and my daughter always tanned beautifully.  She never had a sunburn in her life, even after I forgot to put sunscreen on her a few times.  I knew that I put sunscreen on her that day, so I didn’t understand how she got a sunburn.

Then the real torture began.  I went to the beach while she was at surf camp the next day and she said she didn’t want to surf.  She was too tired and the water stung.  I thought she was being dramatic and told her that she begged us to let her go back to surf camp so she was surfing.  Through clenched teeth, I told her that surf camp was very expensive and she needed to get her butt in the water.  I am sure she was hating me at the moment, but she finished the day.  Boy do I wish I had listened to her and not put her through that torture.

When we got home I notice that her skin was even brighter red and it was cracking.  It looked like her skin didn’t fit her, like it was being stretched and was tearing open.  The next day her knees were bleeding and behind her legs the skin was peeling off and cracking.

Legs

We called the dermatologist and he said to come in first thing the next morning.  I had to work so my husband took her in.  The dermatologist told my husband that it was good to try and wean her off of the steroids but that she clearly needed steroids now to heal her skin.  We felt so guilty and put the poison back on her.

The next week we saw the holistic dermatologist.  He told us that we can’t take our daughter off topical steroids cold turkey because she will get very sick.  He then looked at her with a blue light and said she had an overgrowth of candida and needed to go on a very strict diet.  He tested supplements with a magnet.  He had her hold her right arm up and he put the magnet on her belly.  He then held different supplements against the magnet.  If he could push her arm down, that supplement was no good.  If she kept her arm up, that supplement was ok.  All I could think was that this man was OUT OF HIS MIND but we were desperate.  We left with an extensive list of foods she couldn’t eat, some natural creams to use in conjunction with the steroids and 6 supplements that she was to take 3 times a day.

We started shopping for alternative foods and began the anti-candida diet while giving our daughter topical steroids once again.  It was horrible.  We were back on the steroid rollercoaster for another ride.

Advertisements

About Junk Lover

I am a lover of junk. I love to craft and sew and re-purpose old crap. My mind is a scattered mess with too many ideas running through it so I don't always focus and get my projects done. BUT, I usually have fun trying.
This entry was posted in History, Topical Steroid Withdrawal - the beginning and tagged , , , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s